Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Springfield, MO

July 1, 2004Dallas County, Laclede County, Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 1, 2004, 8:17 PM CDT for Dallas County, Laclede County, Wright County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 8:17 PM CDT (01:17 UTC)
Expired
Jul 2, 2004, 12:15 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dallas County, MO, Laclede County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 74 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 020117
FFWSGF
MOC059-105-229-020515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
817 PM CDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN SOUTHWEST MISSOURI.
  LACLEDE COUNTY IN SOUTHWEST MISSOURI.
  WRIGHT COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1215 AM CDT.

* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS IN EXCESS OF AN INCH AND  
  A HALF WITHIN THE PAST HOUR.  IN ADDTION...SOME LOCATIONS WILL     
  RECEIVE MORE THAN ONE ROUND OF HEAVY RAINFALL.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...LEBANON...BUFFALO...HARTVILLE...NORWOOD...URBANA...
  BENNETT SPRINGS...CHARITY...COMPETITION...DRY KNOB...ELDRIDGE...   
  FALCON AND FOOSE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3789 9267 3763 9235 3752 9232 3709 9236
      3711 9267 3750 9267 3750 9316 3787 9318

$$

SAW
3 follow-up statements
000 
WGUS73 KSGF 020146
FFSSGF
MOC059-105-229-020515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT THU JUL 1 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM CDT FOR WRIGHT...
LACLEDE AND DALLAS COUNTIES...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS BETWEEN ONE AND A HALF AND 
TWO INCHES ACROSS MUCH OF DALLAS AND LACLEDE COUNTIES.  IN 
ADDITION...BETWEEN ONE AND TWO INCHES OF RAIN WERE ESTIMATED ACROSS 
EXTREME SOUTHWEST WRIGHT COUNTY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING
TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...LEBANON...MANSFIELD...HARTVILLE...BUFFALO...WINDYVILLE...
TWIN BRIDGES...TUNAS...SLEEPER...PUMPKIN CENTER...PLAD AND 
PHILLIPSBURG.

&&

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

SAW
000 
WGUS73 KSGF 020336
FFSSGF
MOC059-105-229-020515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 PM CDT THU JUL 1 2004

...FLASH FLOOD WARNING CONTINUES FOR DALLAS...LACLEDE AND WRIGHT
COUNTIES UNTIL 1215 AM CDT...

AT 1035 PM...DOPPLER RADAR INDICATED HEAVY RAINFALL WITH HOURLY 
RATES IN EXCESS OF AN INCH PER HOUR ACROSS SOUTHERN WRIGHT COUNTY.  
TO THE NORTH...HEAVY RAIN HAD ENDED OVER NORTHERN 
WRIGHT...LACLEDE...AND DALLLAS COUNTIES. RUNOFF FROM THE EVENING 
RAIN WILL LIKELY FLOOD LOW WATER CROSSINGS AS WELL AS OTHER 
LOW-LYING AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

$$

SAW
000 
WGUS73 KSGF 020449
FFSSGF
MOC059-105-229-020500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 PM CDT THU JUL 1 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WRIGHT...LACLEDE
AND DALLAS COUNTIES HAS BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

&&

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:52 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 2:52 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT THU JUL 1 2004

.DISCUSSION...

AS EXPECTED...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER MUCH
OF THE EASTERN PLAINS AND MISSOURI OZARKS REGION.  A TROPICAL LIKE
AIRMASS IN CONJUNCTION WITH AN UPPER LEVEL LOW CURRENTLY CENTERED
OVER THE JAYHAWKER STATE IS RESPONSIBLE FOR THIS ACTIVE WEATHER.
THIS UPPER LEVEL LOW WILL REMAIN CUT OFF FROM THE MAIN BELT OF
WESTERLIES INTO THE WEEKEND...THEREFORE...SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THROUGH SATURDAY AFTERNOON.  ALL SENSIBLE ELEMENTS
THROUGH SATURDAY ARE THE PRIMARY FORECAST CHALLENGES FOR TODAYS
PACKAGE.

SHORT TERM (TONIGHT - SATURDAY AFTERNOON)...
LOW PRESSURE HELD ACCOUNTABLE FOR TODAYS ACTIVE WEATHER WILL REMAIN
NEARLY STATIONARY OVER CENTRAL KANSAS THROUGH TONIGHT.  MOISTURE
ADVECTION IN ADVANCE OF THIS SYSTEM WILL CONTINUE TO SUPPORT A NEAR
TROPICAL AIRMASS OVER THE OSAGE PLAINS AND MISSOURI OZARKS REGION.
THE ONLY DIFFERENCE WILL BE THE LOW LEVEL JET THAT SETS UP ACROSS
EASTERN OKLAHOMA...AND NOSES INTO SOUTHERN MISSOURI OVERNIGHT.  THIS
WILL ULTIMATELY DEVELOP ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
TONIGHT...WITH GOOD AREAL COVERAGE.  900 - 850MB CONVERGENCE FIELDS
DERIVED FROM THE MESOETA SOLUTION SUGGESTS GOOD MASS CONVERGENCE OVER
SOUTHERN AND CENTRAL MISSOURI TOWARDS 9 AND 12Z.

BY FRIDAY AFTERNOON...THE LOW WILL APPROACH EASTERN KANSAS...ONCE
AGAIN TAPPING INTO A MOISTURE RICH AIRMASS.  PRECIPITATION MAY BE
BETTER IN AREAL COVERAGE PROMPTING MORE RAINFALL AREA WIDE.
OVERNIGHT FORECASTER BUMPED POPS BACK UP TO 80...WHICH LOOKS GREAT
AND ILL KEEP 80 POPS GOING FOR TOMORROWS PERIOD...WITH OCCASIONAL
WORDING IN THE ZONES.

FRIDAY NIGHT...A LOW LEVEL JET SETS UP ONCE AGAIN...AND MAYBE A
LITTLE FURTHER EAST IN THIS PERIOD.  ULTIMATELY ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP.  THE ETA IS A LITTLE
FASTER WITH THE APPROACH AND PASSAGE OF THE LOW.  THERE SHOULD BE
SOME TYPE OF LOW LEVEL FOCUS AS A WIND SHIFT PUSHES THROUGH.
CONVERGENCE ALONG THIS FEATURE WILL ALSO DRIVE ANOTHER BAND OF
PRECIPITATION THROUGH MUCH OF THE CWA.

THE UPPER LOW ASSUMES A POSITION EITHER DIRECTLY OVER CENTRAL AND
SOUTHERN MISSOURI...OR SOUTHEAST MISSOURI BY LATE AFTERNOON ON
SATURDAY.  DESPITE THE TROUGH AND LOW AXIS THAT FAR EAST...COLD AIR
ALOFT IN CONJUNCTION WITH RESIDUAL MOISTURE WILL FIRE OFF MORE
AFTERNOON STORMS ON SATURDAY.  WOULDNT BE SURPRISED IF THE MODELS
ARE ADVANCING THE LOW EAST TO AGGRESSIVELY AND LINGERING ACTIVITY
REMAINED IN THE CWA OVERNIGHT SATURDAY INTO SUNDAY.  ONGOING GRIDS
HANDLES THIS WELL...AND MADE NO CHANGES TO SATURDAY AND SATURDAY
NIGHTS POP GRIDS.

LONG TERM (SUNDAY - WEDNESDAY)...
THE AREA WILL EXPERIENCE SOMEWHAT OF A WARM UP BY NEXT WEEK AS
RISING HEIGHTS ACCOMPANY AN EXITING UPPER LOW.  SURFACE TO 850
PARTIAL THICKNESSES INDICATE HIGHS IN THE MID TO UPPER 80S.  A ZONAL
PATTERN WILL BE IN PLACE AND THE MODELS ARE SIGNALING THAT SEVERAL
SHORTWAVES MAY TRAVERSE ACROSS THE NATIONS MID SECTION.  ONGOING
FORECAST HAS PRECIPITATION CHANCES BACK INTO THE FORECAST BY
MONDAY...LINGERING THROUGH MONDAY NIGHT.  TUESDAY AND WEDNESDAYS
PERIODS ARE DRY FOR NOW...HOWEVER...UNDER THE TYPE OF PATTERN THATS
SETTING UP FOR NEXT WEEK...THAT COULD LIKELY CHANGE WITH TIME.

&&

.AVIATION...

AREAS OF SCATTERED THUNDERSTORMS ASSOCIATED WITH SUBTLE UPPER LEVEL
DISTURBANCES WILL CONTINUE TO PINWHEEL AROUND A SLOW MOVING UPPER
LOW OVER THE CENTRAL PLAINS. WHILE PINPOINTING THE EXACT TIMING OF
THE INDIVIDUAL ROUNDS OF PRECIPITATION WILL BE DIFFICULT...WOULD
EXPECT THE AFTERNOON AND LATE NIGHT/SUNRISE PERIODS TO SEE THE BEST
CHANCES FOR SHOWERS/ISOLD THUNDERSTORMS OVER THE NEXT 24 HOURS.
INCREASED LOW LEVEL SOUTHWEST FLOW MAY ENHANCE CHANCES FOR RAIN LATE
TONIGHT...WHILE MODEST...BUT ENHANCED DAYTIME INSTABILITY IS
PRODUCING SHOWERS OVER THE AREA ATTM. AREA IS SEEING GENERALLY MVFR
OR VFR CEILING ACROSS THE REGION THIS AFTERNOON...BUT LIKE LAST
NIGHT...EXPECT CEILINGS TO GRADUALLY LOWER INTO THE MVFR CAT WITH
SOME AREAS OF IFR POSSIBLE AFTER 0600 GMT.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

CRAMER
Hazardous weather outlook, Jul 1, 8:00 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT THU JUL 1 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
800 PM CDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH TORRENTIAL RAINFALL AND FREQUENT
  CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS
  TONIGHT.

  DISCUSSION:

  A SLOW MOVING UPPER LEVEL DISTURBANCE WILL STATIONED OVER
  WESTERN KANSAS THIS EVENING AND WILL SLOWLY PUSH
  EASTWARD TONIGHT.  THIS FEATURE WILL CONTINUE TO INTERACT
  WITH A TROPICAL AIR MASS ALREADY IN PLACE TO PRODUCE
  SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE
  MISSOURI OZARKS AND SOUTHEAST KANSAS.  WITH THE HIGH
  MOISTURE CONTENT IN THE AIR AND SLOW MOVEMENT TO THE
  STORMS...TORRENTIAL RAINFALL AND ISOLATED FLOODING WILL
  BE POSSIBLE WITH THE STRONGEST STORMS.

  THE STORMS ARE NOT EXPECTED TO BECOME SEVERE TONIGHT
  WITH ONLY MODERATE INSTABILITY AND WEAK WIND FIELDS
  IN THE UPPER ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THE TROPICAL AIR MASS WILL REMAIN IN PLACE INTO THE FIRST
  HALF OF THE HOLIDAY WEEKEND AS THE UPPER LEVEL DISTURBANCE
  SLOWLY PUSHES EAST INTO THE MISSOURI OZARKS.  THUNDERSTORM
  CHANCES WILL CONTINUE INTO SATURDAY AS THIS UPPER LEVEL
  FEATURE MOVES ACROSS THE AREA.  THUNDERSTORMS SHOULD BEGIN
  TO DIMINISH BY LATE SATURDAY INTO SATURDAY NIGHT.
  THE MAIN THREAT WITH THESE STORMS WILL AGAIN BE WITH HEAVY
  RAIN AND LOCALIZED FLOODING ALONG WITH FREQUENT CLOUD
  TO GROUND LIGHTNING.

  THOSE PLANNING OUTDOOR ACTIVITIES FOR THE UPCOMING HOLIDAY
  WEEKEND SHOULD CONTINUE TO CLOSELY MONITOR THE LATEST
  FORECASTS AND OUTLOOKS FROM THE NATIONAL WEATHER SERVICE
  THROUGH NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT ALTHOUGH
  REPORTS OF RAINFALL AMOUNTS OR FLOODING WOULD BE GREATLY
  APPRECIATED FROM LOCATIONS THROUGHOUT THE MISSOURI OZARKS
  AND SOUTHEAST KANSAS.

LINDENBERG

In the hours before

Local storm report, Jul 1, 8:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 PM CDT THU JUL 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      6 S MARSHFIELD          37.25N 92.92W
07/01/2004                   WEBSTER            MO   LAW ENFORCEMENT

            FLOODING OCCURRING AT HIGHWAYS A AND FF. REPORTED BY LAW
            ENFORCEMENT.

0810 PM     FLASH FLOOD      MARSHFIELD              37.33N 92.92W
07/01/2004                   WEBSTER            MO   LAW ENFORCEMENT

            FLOODING ALONG HIGHWAY 38. REPORTED BY LAW ENFORCEMENT.

0810 PM     FLASH FLOOD      1 NE MARSHFIELD         37.34N 92.91W
07/01/2004                   WEBSTER            MO   LAW ENFORCEMENT

            WATER COVERING THE ROADWAY ALONG HIGHWAY CC. REPORTED BY
            LAW ENFORCEMENT.

SSL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:15 PM CDTFlash Flood WarningSGFDouglas4 hr
Jul 1, 7:38 PM CDTFlash Flood WarningSGFWebster4 hr
Jul 2, 6:00 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper60 min
Jul 2, 6:18 PM CDTTornado WarningSGFJasper42 min
Jul 2, 6:36 PM CDTSevere Thunderstorm WarningSGFLawrence54 min
Jul 2, 6:53 PM CDTSevere Thunderstorm WarningSGFNewton52 min

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.